Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
145 Doctors are Online

What causes blood in stool after heart surgery?

DOCTOR OF THE MONTH - Apr 2013
Apr 2013
User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 9351 Questions
Question
My father is having blood in his stool 5 days after heart surgery and beginning warfarin.
He is being transported to the hospital now. Why is this happening?
Posted Sat, 30 Aug 2014 in Hypertension and Heart Disease
 
 
Answered by Dr. Ivan R. Rommstein 18 minutes later
Brief Answer:
hi and welcome

Detailed Answer:
Warfarin causes coagulation changes and makes blood thinner so it can cause easier bleeding in gastrointestinal,respiratory and any other system. Fortunately,such bleedings are in most cases not serious and are selflimiting. In his case,there was probably some polyp or vessel in colon which ruptured and continued to bleed because of warfarin. So he should do colonoscopy and check rbc and have transfusion if necessary but in most cases it isnt. Also while on warfarin,he must check his prothrombine time frequently. wish you good health. Regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor